Heavy Snow, Randolph
- When
- February 10, 4:00 PM EST to February 12, 7:00 AM EST
- Where
- Randolph forecast zone
- Reported by
- COOP Observer
A southern stream disturbance in the winds aloft helped initiate snow during the late afternoon hours of Friday, the 10th. Snow accumulations of 1 to 4 inches were common by dawn on Saturday across the mountainous counties.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
A southern stream disturbance in the winds aloft helped initiate snow during the late afternoon hours of Friday, the 10th. Snow accumulations of 1 to 4 inches were common by dawn on Saturday across the mountainous counties. An arctic cold front blew through between 0800E and 1100E on Saturday, the 11th, enhancing the snowfall. Some electrical power outages occurred as winds gusted into the 30 to 40 mph range. Temperatures dropped from the 20s through the teens during that afternoon, with single digits for elevations above 4000 feet. The steady snow turned into wind blown snow showers of varying intensity through the night, before diminishing to flurries on the morning of the 12th. The main accumulation period was from the predawn to late afternoon on the 12th. The drier arctic air limited the snow accumulations overnight Saturday night, despite good crystal growth temperatures in the lingering low level moisture.
A snow cover of 1 to 3 inches was on the ground prior to this episode. Across Randolph, Webster, and Nicholas Counties new snow accumulations were 4 to 6 inches in a few valleys, but 8 to 10 inches across the high terrain and through the valleys favored by the banded snow showers. The snow depth at Kumbrabow State Forest went from 3 inches prior to the storm to 12 inches. Snow depths of around a foot were also reported around Helvetia and Pickens. The snow depth at Hacker Valley and Mt Nebo increased 7 inches. Even in the Leading Creek Valley, Montrose had a final snow depth around 10 inches.
In Upshur County, snow accumulations of 4 to 7 inches were observed. For example, Buckhannon measured 5 inches of accumulation, while Rock Cave had 6 inches. In Pocahontas County, the upslope region around Snowshoe and Slatyfork saw 5 to 8, but the majority of the county had less, mostly 1 to 3 inches. Across Barbour, Lewis, Braxton, Fayette, and Raleigh Counties, snow accumulations of 2 to 5 inches occurred.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Feb 10, 12:43 PM EST, 3 hours 17 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
1243 PM EST FRI FEB 10 2012
.SYNOPSIS...
LOW PRESSURE MOVES ACROSS LATE AFTERNOON INTO TONIGHT. ARCTIC FRONT
PASSES SATURDAY MORNING. UPSLOPE SNOW DEVELOPS BEHIND THE FRONT INTO
SATURDAY NIGHT. COLD SUNDAY. ANOTHER SYSTEM MONDAY NIGHT AND TUESDAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
10 AM UPDATE...UPGRADED WATCH TO A WARNING AND KEPT OTHERS SAME. NO
SIGNIFICANT CHANGES TO AFTERNOON FORECAST. MAY BE MORE SNOW THAN
RAIN FOR PRECIP...BUT LITTLE ACCUMULATION OUTSIDE MOUNTAINS AT BEST
WITH LIGHT QPF AND MARGINAL TEMPS. SO CURRENT MEAGER SNOW TOTALS FOR
THIS AFTERNOON LOOK GOOD. MAY HAVE TO SHIFT GREATER SNOW AMOUNTS
TONIGHT OVER TO SATURDAY...ASSOCIATED ALONG AND BEHIND THE ARCTIC
FRONT THAT PASSES SATURDAY MORNING. LOWERED TEMPS THIS AFTERNOON A
COUPLE OF DEGREES...BUT STILL UP INTO AT LEAST THE MID 30S OUTSIDE
OF THE NORTHERN MOUNTAINS.
PREVIOUS DISCUSSION...
WINTER RETURNS...AS MODEL CONSENSUS BRINGS LOW PRESSURE FROM THE
SOUTH AND AN ARCTIC FRONT NOW OVER THE GREAT LAKES THROUGH THE
AREA LATE THIS AFTERNOON AND TONIGHT. CLOUDS REMAINED OVER THE
REGION OVERNIGHT TONIGHT DESPITE WEAK HIGH PRESSURE WITH TRAPPED
AND INCREASING MOISTURE. TEMPERATURES WON'T CLIMB VERY MUCH TODAY
WITH MOST AREAS HOVERING JUST ABOVE THE FREEZING MARK OR SLIGHTLY
HIGHER WITH CLOUD COVER. PRECIPITATION SHOULD START TO OVERSPREAD
THE REGION LATE THIS AFTERNOON. 85H TEMPS AND THICKNESSES STAY
COLD ENOUGH FOR ALL PRECIPITATION TO BE ALL SNOW. HOWEVER WHERE
TEMPERATURES ARE ABOVE FREEZING AT THE SFC THIS AFTERNOON COULD SEE
A MIX OF RAIN AND SNOW AT THE START. COLDER AIR QUICKLY MOVES IN
TONIGHT AND ANY MIX BAG WILL TURN TO ALL SNOW. GROUND TEMPS STILL
WARM...SO ANY ACCUMULATIONS WILL BE ON THE USUAL GRASSY AND
ELEVATED SURFACES...INITIALLY. SNOWS CONTINUE THROUGH THE OVERNIGHT
AS ARCTIC FRONT MOVES THROUGH. VERY COLD TEMPERATURES AND GUSTY
WINDS ARE EXPECTED WITH AND BEHIND THIS FRONT. ACCUMULATIONS
SHOULD RANGE IN THE 1-3 INCH RANGE OVER MUCH OF THE
LOWLANDS...WITH HIGHER AMOUNTS IN THE UPSLOPE AREAS OF THE
NORTHERN MOUNTAINS AND POSSIBLY ACROSS OUR EXTREME NORTHERN BORDER
COUNTIES WHERE TEMPERATURES WILL BE SLIGHTLY COOLER TODAY.
&&
.SHORT TERM /SATURDAY THROUGH SUNDAY/...
MODELS SUGGEST THAT LINGERING MOISTURE ASSOCIATED WITH THE
AFOREMENTIONED LOW PRESSURE SYSTEM WILL STILL AVAILABLE AS AN
ARCTIC FRONT ENTERS SOUTHEAST OH BY 12Z SATURDAY. A STRONG AND
SHARP H5 WAVE SHOWS A STRONG VORT MAX INTO THE AREA BY 12Z SAT.
THIS SYSTEM SHOW SIGNS OF COUPLED ASCENT CIRCULATION PER STRONG
1.5 PVA AND STRONG Q-VECTOR CONVERGENCE ALOFT. THIS COUPLED ASCENT
CIRCULATION...COMBINED WITH SATURATION WITHIN THE DENDRITE GROWTH
ZONE...MAKE A GOOD RECIPE FOR BURSTS OF HEAVY SNOW ALONG THE
ARCTIC FRONT.
H850 WINDS SHIFT NORTHWEST BEHIND THE FRONT BY 18Z SATURDAY...SQUEEZING
ANY LEFT MOISTURE AGAINST THE WESTERN SLOPES TO PRODUCE A
SIGNIFICANT UPSLOPE SNOW EVENT AT LEAST OVER THE NORTHEAST
MOUNTAINS. THE UPSLOPE EVENT SHOULD WIND DOWN SUN AFTERNOON AS THE
H85 THERMAL TROUGH LIFTS OUT AND THE OW LEVEL FLOW WEAKENS AND
STARTS TO BACK.
WWD GUIDANCE INDICATED AROUND TWO INCHES OF SNOW WILL BE POSSIBLE
ACROSS THE LOWLANDS...AND FOUR TO SIX OVER THE NORTHEAST
MOUNTAINS BY 12Z SUNDAY. THEIR NUMBERS LOOK GOOD...ARE SIMILAR TO
SREF ACCUMULATION PROBABILITIES. EVEN THE NAM AND GFS MODELS
SUGGEST SIX TO EIGHT INCHES POSSIBLE ALONG THE NORTHEAST
MOUNTAINS. ALTHOUGH THESE COURSE RESOLUTION MODELS USUALLY
STRUGGLE TO DETECT MESOSCALE DETAILS SUCH AS UPSLOPE RISING
MOTIONS...CODED ENOUGH SNOW ACCUMULATIONS ACCOUNTING FOR THESE
FEATURES FOR A WINTER STORM WATCH FOR THE NORTHERN MOUNTAINS...AND
WINTER WEATHER ADVISORIES ELSEWHERE.
NEXT SHIFT WILL CONTINUE TO MONITOR LATEST GUIDANCE IN CASE
HEADLINE CHANGES OR EXTENSIONS WOULD BE NEEDED.
MINOR CHANGES MADE TO PREVIOUS TEMPERATURES THROUGH THE PERIOD.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
LONG TERM REMAINS PROGRESSIVE WITH HIGH PRESSURE...RESULTING IN A
CLEAR SKY AND EFFICIENT RADIATIONAL COOLING SUNDAY NIGHT...QUICKLY
PUSHING OFF THE EAST COAST. THIS WILL BE REPLACED BY A SHORT WAVE
TROUGH MONDAY NIGHT AND TUESDAY THAT WILL QUICKLY EXIT AND GIVE WAY
TO ANOTHER DOME OF SURFACE HIGH PRESSURE. TROUGH WILL PRODUCE SNOW
SHOWERS...BUT DIURNAL TRENDS SHOULD CONVERT THIS TO RAIN SHOWERS
DURING THE DAYTIME HOURS TUESDAY. WILL SEE 500MB HEIGHTS
REBOUND INTO THE END OF THE WORK WEEK HINTING AT A MILDER SPELL
AFTER A CHILLIER START TO THE LONG TERM. HUDSON BAY VORTEX WILL LIFT
BACK TO THE NORTH...BEYOND 70 DEGREES NORTH...AND WILL SEE SOME
RIDGING OCCURRING OVER THE DEEP SOUTH. CLOSED LOW OVER THE
SOUTHWESTERN CONUS PERSISTS OVER THE ENTIRE LONG TERM...AND COULD
EVENTUALLY ENHANCE THE WARMING AFTER MID WEEK.
&&
.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
18Z FRIDAY THRU 18Z SATURDAY...
GENERALLY VFR CEILINGS BECOMING MVFR THIS AFTERNOON IN LIGHT
SNOW...MIXED WITH LIGHT RAIN IN THE SOUTH AT THE BEGINNING. AFTER
22Z...LOWERING TO PREVAILING IFR IN FOG AND OCCASIONAL LIGHT SNOW.
ARCTIC FRONT BLOWS THROUGH EARLY SATURDAY MORNING...LIKELY
ACCOMPANIED BY A BURST OF HEAVY SNOW WITH LIFR CONDITIONS...THEN
GENERALLY MVFR IN SNOW SHOWERS OUTSIDE OF MOUNTAINS...IFR IN SNOW
SHOWERS AND BLOWING SNOW MOUNTAINS. FRONT REACHES OHIO RIVER BY
10Z...I79 CORRIDOR BY 12Z...AND EXITING THE MOUNTAINS BY 15Z.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SATURDAY...
FORECAST CONFIDENCE: MEDIUM TO HIGH.
ALTERNATE SCENARIOS: TIMING OF CATEGORIES MARY VARY BY A COUPLE OF
HOURS.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05
EST 1HRLY 13 14 15 16 17 18 19 20 21 22 23 00
CRW CONSISTENCY H H H M M M L M M L L L
HTS CONSISTENCY H H M M M M L M M L L L
BKW CONSISTENCY H H H H H M M M M L L L
EKN CONSISTENCY H H H M M M L M M L L L
PKB CONSISTENCY H H M M M M M M L L L L
CKB CONSISTENCY H H M M M M M M M L L L
AFTER 18Z SATURDAY...
IFR POSSIBLE IN SNOW SHOWERS THROUGH SATURDAY NIGHT...MAINLY
MOUNTAINS.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...WINTER WEATHER ADVISORY FROM 4 PM THIS AFTERNOON TO 7 AM EST
SUNDAY FOR WVZ005>011-013>020-024>036-039-040.
WINTER STORM WARNING FROM 4 PM THIS AFTERNOON TO 7 AM EST
SUNDAY FOR WVZ037-038-046-047.
OH...WINTER WEATHER ADVISORY FROM 4 PM THIS AFTERNOON TO 7 AM EST
SUNDAY FOR OHZ066-067-075-076-083>087.
KY...WINTER WEATHER ADVISORY FROM 4 PM THIS AFTERNOON TO 7 AM EST
SUNDAY FOR KYZ101>103-105.
VA...WINTER WEATHER ADVISORY FROM 4 PM THIS AFTERNOON TO 7 AM EST
SUNDAY FOR VAZ003-004.
&&
SYNOPSIS...ARJ/JS
NEAR TERM...JMV
SHORT TERM...ARJ
LONG TERM...26
AVIATION...JMVHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 400 AM EST FRI FEB 10 2012 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>036-039-040-110900- GREENUP-CARTER-BOYD-LAWRENCE-PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON- VINTON-MEIGS-GALLIA-DICKENSON-BUCHANAN-WAYNE-CABELL-MASON-WOOD- PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE- DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON- TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-UPSHUR-BARBOUR- 400 AM EST FRI FEB 10 2012 ...WINTER WEATHER ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO 7 AM EST SUNDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. WVZ037-038-046-047-110900- NICHOLAS-WEBSTER-POCAHONTAS-RANDOLPH- 400 AM EST FRI FEB 10 2012 ...WINTER STORM WATCH IN EFFECT FROM THIS AFTERNOON THROUGH SUNDAY MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL WEST VIRGINIA AND NORTHERN WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WATCH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WATCH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
7 winter weather, 3 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2012Every state in 2012This day in weather historyWarnings in West Virginia, February 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 356948, 356949, 356950, 356951, 356952, 356953, 356954, 356955, 356956, 356957.